Iowa, 2007

Damaging Winds in Iowa, September 21, 2007

September 21, 2007 · NWS DVN · 4 events in 3 counties and zones

A line of thunderstorms along a cold front pushed eastward into Buchanan, Benton, and Linn counties during the late afternoon and early evening hours of September 21st producing damaging winds between 60 and 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of thunderstorms along a cold front pushed eastward into Buchanan, Benton, and Linn counties during the late afternoon and early evening hours of September 21st producing damaging winds between 60 and 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 21, 1:58 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 21, 1:58 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT FRI SEP 21 2007

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING DEEPENING CYCLONE JUST NORTH OF
INTERNATIONAL FALLS...WITH INTENSE PRESSURE FALL-FIELD NORTHEAST OF
IT HI-LIGHTING THE WAY TO JAMES BAY THROUGH SAT MORNING. FOCAL POINT
FEATURE OF INTEREST WAS TRAILING COLD FRONT EXTENDING DOWN THROUGH
CENTRAL MN...INTO NORTHWEST IA AND ACRS SOUTHEAST NEB CURRENTLY.
ALONG WITH THE PRESSURE FALLS TO THE EAST OF IT...HUGE RISE SURGE
ACRS THE DAKOTAS AND WESTERN MN SUGGEST THIS FEATURE ON THE MOVE.
LOCALLY...DEEP SOUTHWESTERLY FLOW AND MIXING/UP CLOSE TO H8 MB/ HAS
SFC TEMPS ON THEIR WAY TO NEAR RECORD OR RECORD LEVELS AT MOST
CLIMATE SITES. MIXING INTO DRIER AIR ALOFT HAS ALSO PRODUCE A SFC DPT
CRASH WELL DOWN INTO THE 50S AND EVEN SOME 40S...ESPECIALLY EAST OF
THE MS RVR.

&&

.SHORT TERM...TONIGHT...WILL FOCUS ON STORM POTENTIAL ALONG INCOMING
FROPA PROCESS THIS EVENING. SHORT RANGE MODELS IN GOOD AGREEMENT/
SHOULD BE WITH SUCH A STRONG FORCING AND WELL DEFINED SYSTEM/ WITH
THE SFC FRONT ACCELERATING AND MAKING IT INTO THE FAR NORTHWESTERN
DVN CWA BY 00Z...AND ALONG AND EAST OF THE DVN CWA BY 06Z SAT.
EXPECT THE ABOVE MENTIONED LOWERING DPTS TO RISE AGAIN AT LEAST INTO
THE MID 60S AHEAD OF THE FRONT...AND RATHER STOUT CAPPING LOW TO MID
LEVEL THERMAL RIDGE CENTERED FROM H8-H7 MB...TO ERODE QUICKLY AS THE
FRONT APPROACHES. WHILE THE MOST OPTIMUM AND SIGNIFICANT CONVECTIVE
PARAMETERS ARE COMING TOGETHER LATE THIS AFTERNOON GENERALLY TO THE
NORTH ACRS FAR NORTHWEST IA AND UP THROUGH WESTERN WI...STRENGTH OF
LLVL FORCING BY THE TRAILING FRONT AND NICE UPPER DIVERGENCE ACRS IA
OFF HORSE-SHOEING UPPER JET STREAK OVER MN...SUGGEST A SQUALL LINE
WILL STILL EVOLVE OVER THE NEXT FEW HOURS FROM SOUTHEAST MN...TO
SOUTHWEST OF DSM. THE FRONT SHOULD MAKE THE MOST OF THE LAPS
INDICATED CAPES ACRS CENTRAL IA WHICH HAVE RISEN OVER 1500 J/KG AND
SCOOP UP STORMS BY 21Z...WITH THE THERMAL RIDGE HOLDING THEM TO
RIGHT ALONG OR EVEN SLIGHTLY POST-FRONTAL. STRENGTH OF AMBIENT LOW
TO MID LEVEL WIND FIELDS ALONG WITH PROGGED CORFIDI VECTORS SUGGEST
A QUICK MOVING LINE OF POSSIBLY UP TO 50 MPH. EXTENT OF DOWNDRAFT
CAPES AND STORM MOMENTUM SUGGEST STRAIGHT LINE WIND MIX DOWN
POTENTIAL UP TO 65 MPH ALONG AND WEST OF A WASHINGTON...TO
MAQUOKETA...AND TO A STOCKTON NW IL LINE FROM MAINLY 23Z-02Z OR SO
THIS EVENING. THERMODYNAMIC PROFILES ALSO SUGGEST HAIL UP TO 1.25
INCH IN DIAMETER ALSO POSSIBLE. INSTABILITY AND FORCING WILL THEN
LOOK TO REALLY WANE AFTER 03Z WITH A DECAYING LINE OF SHOWERS AND
THUNDERSTORMS EXITING THE REST OF THE EASTERN AND SOUTHERN CWA BY
08Z AT THE LATEST. WILL TREND POPS ACCORDINGLY WITH LATEST THINKING
AND MENTION DAMAGING WIND POSSIBLE IN THE NORTHWEST THIRD OF THE
FCST AREA THIS EVENING.

LOW TEMPS TONIGHT A SECONDARY THOUGHT...BUT EXTENT OF INCOMING
CAA AND LONG FETCH TRAJECTORIES FROM THE NORTHERN PLAINS/ND SUGGEST
THE COOLEST MAV GUIDANCE MORE ON TARGET.       ..12..

.LONG TERM...SATURDAY THROUGH NEXT FRIDAY...
1021 SURFACE RIDGE SLIDES ACROSS CWFA SATURDAY FOR A SPECTACULAR
START TO THE WEEKEND. MODELS HAVE CONSISTENTLY UNDERCUT HIGHS FOR
THE LAST SEVERAL EVENTS. GIVEN FULL SUN PLUS DRY SURFACE
CONDITIONS...HAVE OPTED FOR THE WARMEST GUIDANCE PLUS A DEGREE OR
TWO.

ACTIVE REGIME ON STAGE FOR NEXT WEEK WITH A SERIES OF TROUGHS AND
RIDGES TO TRAVERSE THE MIDWEST.  THE NEXT FROPA SET FOR LATE
MONDAY/MONDAY NIGHT...WITH DOMESTIC MODELS IN DECENT AGREEMENT ON
THIS TIMING BUT THE ECMWF SLOWER BY ABOUT 12 HOURS.  SLOWER TIMING
WOULD ALLOW FOR BETTER MOISTURE RETURN AND THUS GREATER POPS.  AM
LEANING TOWARD SLOWER ECMWF SOLUTION DUE TO THE BLOCKING RIDGE OVER
THE ATLANTIC COAST. WILL KEEP CHANCE POPS MONDAY THROUGH TUESDAY AS
WE WAIT TO SEE HOW IT DEVELOPS.

IN THE LONGER RANGE...NEXT WAVE IS ON TAP FOR FRIDAY INTO SATURDAY.
AGAIN FAVORING SLOWER TIMING WILL KEEP FRIDAY DRY WITH AN EYE TO THE
WEEKEND FOR THE NEXT RAIN-MAKER.   ..33..

&&

.AVIATION...
GUSTY SOUTHWEST WINDS UP TO 30KTS WILL VEER TO THE NORTHWEST AND
DECREASE WITH INCOMING FROPA PROCESS THROUGH 05Z AT ALL TERMINAL
SITES. HAVE HIGHLIGHTED A 2 HOUR CONVECTIVE WINDOW AT EACH SITE WITH
FRONTAL TIMING FOR POTENTIALLY SIGNIFICANT STORMS/STRAIGHT LINE
WINDS. CLEAR OUT AND RETURN TO VFR CONDITIONS LOOK ON TARGET AFTER
06Z AND THROUGH 12Z.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/33
Hazardous weather outlook, Sep 21, 3:54 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT FRI SEP 21 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
454 AM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY FROM MID AFTERNOON INTO EARLY EVENING AS
A COLD FRONT MOVES THROUGH THE AREA. SOME STORMS MAY BE
SEVERE...WITH THE MAIN SEVERE WEATHER THREAT BEING DAMAGING WINDS
OVER 60 MPH. THERE WILL ALSO BE THE POTENTIAL FOR HEAVY DOWNPOURS.
THE AREA OF GREATEST RISK IS ALONG AND NORTHWEST OF A LINE FROM
DUBUQUE...THROUGH IOWA CITY...TO NORTH ENGLISH BETWEEN THE HOURS
OF 4 PM AND 8 PM. THE STORM PREDICTION CENTER SEVERE WEATHER
OUTLOOK HAS A SLIGHT RISK FOR ROUGHLY THE ENTIRE AREA NORTH OF
HIGHWAY 34 FOR THIS AFTERNOON AND EVENING.

THUNDERSTORMS WILL LIKELY BE ON-GOING AS THE COLD FRONT ENTERS
EASTERN IOWA NORTH OF INTERSTATE 80 AROUND MID AFTERNOON. SUFFICIENT
LOW LEVEL MOISTURE...INSTABILITY AND DEEP WIND SHEAR IS EXPECTED
TO BE IN PLACE TO SUPPORT BOWING THUNDERSTORM SEGMENTS WITH
DAMAGING WINDS. CONDITIONS ARE EXPECTED TO BE SOMEWHAT LESS
FAVORABLE FOR SEVERE WEATHER AS THE FRONT PROGRESSES FURTHER EAST
AND SOUTH INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONDAY AND TUESDAY...THUNDERSTORMS AND SHOWERS WILL ACCOMPANY A
SLOW MOVING COLD FRONT. CONDITIONS REMAIN TOO UNCERTAIN TO ASSESS
ANY SEVERE POTENTIAL OR HEAVY RAIN RISK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

SHEETS/NICHOLS

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
September 21, 4:45 PM CST
Where
Buchanan County, 4.62 mi NE of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.520, -91.820

Winds estimated to be 60 mph blew down some tree limbs about 5 miles northeast of Independence, IA. Time estimated.

Thunderstorm Wind, Benton

When
September 21, 4:58 PM CST
Where
Benton County, 1.72 mi NE of Mt Auburn
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.270, -92.080

A wind gust was estimated to be 65 mph near Mount Auburn, IA.|

Thunderstorm Wind, Linn

When
September 21, 5:43 PM CST
Where
Linn County, 2.92 mi SE of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -91.610

A wind gust was estimated to be 60 mph three miles east of Cedar Rapids, IA.

Thunderstorm Wind, Linn

When
September 21, 5:45 PM CST
Where
Linn County, 2.32 mi SSW of Cedar Rapids
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.969, -91.667

Winds estimated to be 65 mph blew down a tree and some power lines at the intersection of Wilson Ave and 6th Street in Cedar Rapids, IA. Relayed by KCRG TV. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59260, 59261, 59262, 59263.